Use of herbal remedies requires some caution

PEOPLE'S PHARMACY

February 07, 1999|By Joe Graedon, and Teresa Graedon | Joe Graedon, and Teresa Graedon,Special to the Sun; King Features Syndicate

Q.I was raised to believe that a daily bowel movement is essential for good health. If we couldn't go, we had to have an enema, which was terribly embarrassing.

Now that I am older I sometimes need a laxative to get things moving. I recently heard an ad on the radio touting the benefits of an herbal product for inner cleansing. It contains a lot of things, including aloe vera, cascara sagrada and senna.

A natural laxative should be safe, but the label said to check with your doctor if you have a medical condition. I have high blood pressure and take a diuretic. Is there anything dangerous about this mixture?

A. Even herbal laxatives can be hazardous for some people. The ingredients you have mentioned are cathartics. They could cause diarrhea and deplete your body of potassium. If your diuretic also lowers potassium levels, this could lead to heart-rhythm irregularities.

Q.Can you take too much vitamin E? I have a friend who has taken 2,000 IUs of vitamin E daily for years. She began when she went through menopause and suffered with severe hot flashes.

I am going through the same thing now and would like to try natural treatments. I have been debating hormone replacement therapy, but I'd like to know about all of my options.

A. Although researchers have not found side effects from vitamin E, the dose your friend takes is extremely high. Some women have told us that ginseng together with 400 to 800 IUs of vitamin E can alleviate hot flashes.

Estrogen is the standard for treating symptoms of menopause, but some women experience side effects such as headaches, breast tenderness and fluid retention. An increased risk of breast cancer is the most serious and controversial complication.

Pub Date: 02/07/99

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.